Please use this identifier to cite or link to this item: http://scholarbank.nus.edu.sg/handle/10635/129534
Title: Biopsy-proved acute tubulointerstitial nephritis and toxic epidermal necrolysis associated with vancomycin
Authors: Hsu, S.I.-H. 
Issue Date: 2001
Citation: Hsu, S.I.-H. (2001). Biopsy-proved acute tubulointerstitial nephritis and toxic epidermal necrolysis associated with vancomycin. Pharmacotherapy 21 (10 I) : 1233-1239. ScholarBank@NUS Repository.
Abstract: A 70-year-old man receiving vancomycin for a methicillin-resistant Staphylococcus aureus (MRSA) abscess developed a drug-induced hypersensitivity reaction with rash, eosinophilia, and acute renal failure requiring dialysis. Renal biopsy revealed diffuse and marked interstitial and tubular infiltration by mononuclear cells and eosinophils; acute tubulointerstitial nephritis (TIN) was diagnosed. The rash progressed to erythema multiforme major after rechallenge with vancomycin in the setting of MRSA peritoneal catheter-related peritonitis and then to fatal toxic epidermal necrolysis in the setting of steroid taper and persistent serum vancomycin levels. This case further implicates vancomycin as a drug that infrequently can cause severe acute TIN and exfoliative dermatitis. When a renally excreted drug such as vancomycin is administered, serum drug levels should be serially monitored and high-dosage steroids be maintained or tapered slowly until serum drug levels become undetectable.
Source Title: Pharmacotherapy
URI: http://scholarbank.nus.edu.sg/handle/10635/129534
ISSN: 02770008
Appears in Collections:Staff Publications

Show full item record
Files in This Item:
There are no files associated with this item.

Page view(s)

10
checked on Oct 26, 2018

Google ScholarTM

Check


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.